Doctor Gould, I was wondering what your opinion was on long-term benzodiazepine use, specifically in regard to Klonopin. My doctor says "I can be on it the rest of my life" if I remain on a low dose, and he has me on .5 mg, twice per day.
Before I finally started taking Klonopin, I was a total wreck for an extended period. Two hours after swallowing the first tablet, I felt better than I had in months. It only got better from there and I'm where I want to be personally and professionally. A long road, it was. This is my fifth month of treatment...the Klonopin seems as effective today as it did the first week (I still have some anxiety, but no panic attacks...I can deal with that).
There seems to be a lot of people on the net who believe benzos are only for short-term therapy, but is that more concerning the short-acting drugs like Ativan and Xanax?
Also, what kind of withdrawal phenomenon can I expect if I were to stop taking it abruptly? I've switched careers and my new insurance will not kick in until 9/1. I've also relocated. It seems that benzodiazepines carry a stigma and I worry that I will not be able to find a doctor (no matter if I or insurance is paying) that simply will not "stick with what's working".
I agree with your doctor...there is a big difference between short and long acting, including easier to get off the long acting. I would suggest that you review your decision in about six months and try going off of it if you feel you have completed your career and relocation adaptation. Your panic and anxiety are probably related to these changes, but don't worry about being on it for life right now. When you do go off, go off slowly over three weeks, not cold turkey.
Dr., thanks for the answer. I'll re-evaluate where I am in a few months. You wanna write me a prescription for August, though? My doctor agreed to call one in for this month and then it was "you're on your own". I can afford the prescription (I'm on a generic), but the doctor's appointment stings a little coming out of my own pocket. And I might pay for a doctor's visit and he may not even prescribe the meds...I'm not familiar with the area or the doctors here. I'm kidding about you writing me a prescription, or course, but if you want to...
But, again, are they safe for really, really long term use? Not necessarily for the rest of my life, but for a decade, let's say.
I'm positive my anxiety has nothing to do with the career change and relocation. Thanks in part to the medications I've been handling that just fine.
I was a total wreck for about two years. My gallbladder was bad and they failed to diagnose it for six months, and I was very ill during that time. My doctor thinks that's what caused my panic disorder. My panic symptoms affect my stomach heavily in addition to the normal racing thoughts, extreme nervousness, etc. One thing I never had that much were cardiac-like symptoms, luckily. Just a few times. Anyway, they had a hard time figuring out why I only got marginally better after the surgery, and it took them a year and a half to figure out "modified" or "atypical" panic attacks. I was medicated, and that's where I am now. Finally back to where I was about 2.5 years or so ago.
I have been on Clonazepam for 9 years now for my REM sleep disorder. I was on 2mg. for all that time and then put on another 2 mgs. to take during the day for anxiety. I am down to .75mg. now but it has been hell to get off of. I now have more anxiety than I have ever had and I am really suffering from depression since I have been coming off at .25mg. per month. The withdrawals have been very bad. But I am not sure if I should continue going slowly off the Clonazepam or whether I can go cold turkey now. Please let me know how you have gotten off of this medication as it is a horrible drug to get off of. I just pray that the headaches, nausea, anxiety, and the depression will leave soon!
The doc will only respond to new threads, unfortunately. 4mg/day is a whole lot of Clonazepam for an anxiety disorder! That's WAY off the guidelines. Don't know what your doctor was thinking, to be honest. I'm not a doctor, of course, but I'm pretty well read on the benzo subject and that's a LOT.
Well, there is a site I cannot mention here that may be able to tell you. All I can say is that it's based out of the UK and pretty much deals with benzos exclusively. I've heard of people going on extremely slow tapers, even diluting their clonazepam in water. If you search for it, you shall find. I wish you nothing but the best and am truly sorry you're going through this.
I am a Therapist who has been treating people, mostly women for trauma related sxs, for 20 years.
approx 1.5 years ago, a man walked in my office with classic sxs of PTSD related to a trauma that had occured the previous summer. His PCP has already tried him on several anti-depressants but some of them made the Pt suicidal, when he had never experienced this urge prior to then. The Pt. then became somewhat resistant to trying any meds and the Dr. put him on Ativan. Pt. has now been on Ativan for two years and is experiencing some side effects. He is also constantly trying to take himself off the Ativan, which causes withdrawal effects that mimic the original sxs of panic and distress.
Sufice it to say that he has now met with two different Psychiatrists, who have both prescribed anti-psychotics which the Pt. throws in the garbage. He is a mess and is in danger of losing his family and his very successful business.
I am not a Dr., but I wonder what to recomend to his PCP, who is willing to try just about anything as long as the Pt. wants to give it a try. The Pt. wants to get off the Ativan for good and wants me to research a taper schedule. Any thoughts would be welcome. P.S., the Pt. does not show signs of Axis II. issues or structural dissociation which is typically seen with complex PTSD/DID. Thanks!!!!!
Dr. Gould will not revisit topics, but I can tell you that when a patient needs to come off a short-acting benzodiazepine such as Ativan, they are often switched to long-acting benzos such as Klonopin or Valium. These are a little easier to taper from. You would, of course, start with an equivalent dose and work down from there. A psychiatrist ought to know this.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.